Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Grand Forks, ND

June 23, 2004Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2004, 9:57 AM CDT for Pembina County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 9:57 AM CDT (14:57 UTC)
Expired
Jun 23, 2004, 10:45 AM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.0 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 231457
SVRFGF
NDC067-231545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
957 AM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1045 AM CDT.

* AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF MOUNTAIN...OR ABOUT 26 MILES
  NORTHWEST OF GRAFTON...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  HENSEL AT 1000 AM...
  ST. THOMAS AT 1015 AM AND
  BOWESMONT AT 1030 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4878 9786 4858 9790 4856 9716 4874 9715

$$

BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:25 AM CDT, 7 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 2:25 AM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 AM CDT WED JUN 23 2004

UNSEASONABLY COOL PATTERN TO CONTINUE...BUT JUST HOW COOL IS THE
MAIN QUESTION ESPECIALLY FOR TONIGHT.  FELT ETA TOO STRONG WITH FRI
WAVE SO WENT CLOSER TO GFS/CANADIAN.

.SHORT TERM...
DEEP TROUGH OVER NRN PLAINS AND SCNTRL CANADA WILL DEEPEN EVEN MORE
TODAY AS HEART OF THE 850-500 MB UPPER COLD POOL DROPS SOUTH INTO
ERN ND AND NRN MN THIS AFTN AND TONIGHT.  UPPER LOW ASSOCIATED WITH
SFC COLD FRONT AND WK LOW WILL PASS SOUTHEAST THRU ERN ND DURING THE
MORNING AND MIDDAY HOURS AND THRU NW/WCNTRL MN THIS AFTN.  COLDEST
500 MB TEMPS (-24 TO -26C) WILL BE OVER NW MN...ALONG WITH CENTER OF
VORT...AND LEFT FRONT OF 300 MB 100 KT JET.  THESE COMBINED WITH SFC
COLD FRONT WILL BRING ENOUGH INSTABILITY AND FORCING TO GENERATE
SOME THUNDER THIS AFTN.  SOME HAILERS VERY POSSIBLE AS ETA BJI
SOUNDING SHOWS FREEZING LEVELS NR 6300 FT.

CONVECTIVE TEMPS TODAY UPPER 50S FAR NORTH TO MID 60S SOUTH...AND
THESE SHOULD BE REACHED.  THUS EXPECT QUITE A BIT CU ALL AREAS
TODAY.  KEPT ISOLD -SHRA ERN ND DUE TO THIS.  UPSTREAM RADARS IN SRN
CANADA SHOWS SOME SPOTTY SHOWERS WITH FRONT.

FOR TONIGHT...LOW TEMPS WILL STRONGLY HINGE OF CLEARING AND WIND.
LOOKS LIKE MAIN SFC HIGH TO BE ANCHORED OVER CNTRL SASK WITH RIDGE
INTO ERN ND.  WOULD EXPECT THIS AREA TO SEE GOOD DEAL OF CLEARING
TONIGHT.  NW MN MORE IFFY AS AREA WILL CONTINUE TO BE IN STRONGER
CYCLONIC FLOW THRU THE NIGHT...AND NEXT VORT MAX APPROACHES THE
MN/MANITOBA BORDER BY 12Z THU.  ATTM THINK ENOUGH CLEARING TO OCCUR
LIKE PAST NIGHTS TO ALLOW TEMPS TO DROP...AND WITH 850 MB TEMPS OF
-2 TO -4 RANGE MANY SITES SHOULD SEE SOME 30S...THOUGH THINK
ANYTHING BLO 35 WILL BE TOUGH.  WINDS ALSO MAY HOLD UP A
BIT...ESPECIALLY NW MN.  RECORDS WILL BE IN JEPARDY THURSDAY
MORNING. PRESENT RECORD LOWS FOR THURSDAY 6/24 INCLUDE...41/1967 AT
THE GFK AIRPORT...40/1958 FOR GRAND FORKS CITY UND/NWS...39/1942 IN
FARGO...AND 38/1958 IN DEVILS LAKE.  WILL HOLD OFF ON FROST MENTION
AND ANY HEADLINES FOR NOW AS JUST DEPENDS ON DEGREE OF CLEARING/WIND.

VORT WILL PASS THRU NRN MN THURSDAY...WITH -26 TO -28C 500 MB
TEMPS.  WILL ADD MENTION OF -SHRA THURSDAY TO NW MN IN AREA OF
GREATEST 85H MOISTURE...BUT COULD SEE ISOLD -SHRA MOST ANYWHERE DUE
TO COLD AIR ALOFT.

YET ANOTHER VORT FOR THU NIGHT INTO FRIDAY TO AFFECT MAINLY NRN MN.
WILL ADD MENTION OF -SHRA TO THIS AREA TOO.  ETA MORE AGRESSIVE IN
BRINGING PCPN TO MOST OF THE FCST AREA FRIDAY...BUT GFS/CANADIAN
HOLDS IT MAINLY BDE-BJI EAST.  WILL SIDE WITH THIS SOLN FOR NOW.

.LONGER TERM...
NO CHANGES MADED.  NEW GFS SOLN APPEARS TO FOLLOW CURRENT FCST WELL
WITH HIGH PRESSURE THIS WEEKEND AND WARMING BACK UP TO NR NORMAL
LEVELS BY TUE-WED NEXT WEEK. KEPT IT DRY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Jun 23, 6:20 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
620 AM CDT WED JUN 23 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231420-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
620 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS MIDDAY THROUGH MID AFTERNOON
OVER NORTHWEST AND WEST CENTRAL MINNESOTA. ISOLATED HAIL UP TO ONE
INCH MAY OCCUR.  A COLD FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA
THIS MORNING...REACHING THE RED RIVER DURING THE MIDDAY HOURS AND
THEN MOVING THROUGH NORTHWEST AND WEST CENTRAL MINNESOTA IN THE
AFTERNOON.  VERY COLD AIR WILL BE PRESENT IN THE UPPER LAYERS OF THE
ATMOSPHERE WITH THIS SYSTEM MAKING HAIL A THREAT FROM ANY
THUNDERSTORM THAT MAY FORM.  THE THREAT FOR THUNDER WILL END BY 4 PM.

TONIGHT WILL BE ANOTHER UNSEASONABLY COOL NIGHT. CLOUD COVER WILL BE
VARIABLE OVER THE REGION LATE TONIGHT AND THERE WILL BE A NORTHWEST
WIND OF 5 TO 15 MPH.  WHILE LOCAL AREAS SAW FROST WEDNESDAY
MORNING...MORE WIDESPREAD LOCATIONS MAY SEE FROST THURSDAY MORNING
IF SKIES REMAIN CLEAR LONG ENOUGH AND WINDS DIMINISH. THERE REMAINS
ENOUGH UNCERTAINTY ON THIS...SO NO ADVISORIES HAVE BEEN ISSUED SO
FAR. STAY TUNED FOR LATER FORECAST UPDATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MINNESOTA THIS AFTERNOON.

RIDDLE

In the hours before

Local storm report, Jun 23, 9:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
942 AM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             3 NE EDINBURG           48.53N 97.82W
06/23/2004  0.75 INCH        WALSH              ND   PUBLIC

&&

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:17 AM CDTSevere Thunderstorm WarningFGFWalsh43 min
Jun 23, 9:47 AM CDTSevere Thunderstorm WarningFGFNelson28 min
Jun 23, 9:56 AM CDTSevere Thunderstorm WarningFGFGrand Forks49 min
Jun 23, 10:04 AM CDTSevere Thunderstorm WarningFGFWalsh41 min
Jun 23, 10:16 AM CDTSevere Thunderstorm WarningFGFNelson44 min
Jun 23, 10:46 AM CDTSevere Thunderstorm WarningFGFGrand Forks44 min
Jun 23, 11:02 AM CDTSevere Thunderstorm WarningFGFSteele, Traill43 min
Jun 23, 11:07 AM CDTTornado WarningFGFGrand Forks38 min
Jun 23, 11:48 AM CDTSevere Thunderstorm WarningFGFTraill42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.